Oregon, 2017

Hail and Damaging Winds in Oregon, May 4, 2017

May 4, 2017 · NWS MFR · 10 events in 2 counties and zones

Many thunderstorms developed on the afternoon and evening of this date. Several of them became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Many thunderstorms developed on the afternoon and evening of this date. Several of them became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at May 4, 8:26 AM PST, 5 hours 24 minutes earlier.

Area forecast discussion, May 4, 8:26 AM PST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
926 AM PDT Thu May 4 2017

.DISCUSSION...
No update will be made to the forecast this morning, as the
forecast looks to be well on track.

The Storm Prediction Center is now indicating a marginal to slight
risk for severe hail and severe gusty winds in portions of our
forecast area. Our latest weather story shows this graphic at
www.weather.gov/mfr and further information is available at SPC's
web site. We will be launching an extra sounding at 18Z to better
hone in on the convective threat for today. We also believe there
is a threat of flash flooding today from training showers and
thunderstorms, mainly urban and small stream, along and near the
Cascades this afternoon- mostly west of the Cascade crest and
east of Medford and Roseburg.

Morning satellite imagery indicates a weak low pressure impulse
moving over the Coast Range now. Some convective development
appears to be beginning along and near the Coos and Douglas County
line, but it is currently weak and elevated. This morning's
convective threat appears to be near the NW Douglas/SW Lane County
line. That impulse then is expected to move northward and then a
secondary, later area of shower and thunderstorm development is
expected between 4pm and an 11pm along and into the Cascades, as
we have been depicting for a few days.

We'll be monitoring the situation through the day to issue any
updates, short term forecasts, or warnings as are necessary. BTL

&&

.AVIATION...04/12Z TAF CYCLE...Satellite imagery is indicating that
IFR ceilings and fog are entrenched along the coast and will prevail
there through the morning. The marine layer will deepen this
afternoon as a front approaches from the west, and ceilings at the
coast should lift some to MVFR. Current thinking is that it's
unlikely inland areas in the Umpqua Basin like Roseburg will see any
low ceilings until late this afternoon when the marine layer clouds
reach that area. When the marine layer deepens, coastal mountains
will become obscured.

Meanwhile, a totally different environment exists over the remainder
the inland area. VFR will prevail today. Significant instability
along and just west of the Cascades will result in thunderstorms
developing there this afternoon and evening. Some storms will have
the ability to produce strong wind gusts, hail and heavy rain. So,
turbulence may be an issue for KMFR/KLMT at times. Current model
data suggests that thunderstorms should begin to form over Siskiyou
County late this afternoon then move north into Southern Oregon. A
cold front will shift through the area with showers tonight.
SK/Spilde

&&

.MARINE....Updated 800 AM PDT Thursday, 4 May 2017...Seas will
continue to be swell dominated through tonight as winds remain
relatively light. The next front will bring showers and moderate
west to northwest winds Friday. A thermal trough develops on the
coast again late Friday into this weekend with gusty north winds
returning, likely reaching small craft advisory levels Friday
afternoon or evening. Moderate northwest swell will continue during
this time. North winds will increase further Saturday and Sunday
with gales possible during the afternoon and evening generally south
of Gold Beach beyond 10NM from shore.

&&

.PREV DISCUSSION... /Issued 615 AM PDT Thu May 4 2017/

SHORT TERM...The forecast remains on track for showers and
thunderstorms to develop today across inland areas, especially
from the Cascades west. Models continue to show the preferred
area for thunderstorms will be near the Cascades and to the west
this afternoon and evening. There also remains a marginal risk
for severe thunderstorms with large hail and strong winds.

Today, an upper level trough will approach the coast and the
upper ridge will gradually shift to the east. Warm temperatures
will continue today across inland areas ahead of this trough.
Along the coast expect cool and cloudy conditions with a slight
chance for showers. Inland, this pattern will bring increasing mid
level moisture with south to southwest flow aloft. Also
increasing southerly winds aloft and moderate instability will
combine with weak embedded disturbances in the flow and
orographics to produce thunderstorms and showers this afternoon
and evening. Moderate CAPE is also forecast over central portions
of the area. These features will support the development of
scattered thunderstorms and showers this afternoon and this
evening as well as a marginal risk for severe storms. While some
thunderstorms may develop in the early afternoon, expect the main
period for thunderstorm development to occur in the mid to late
afternoon and into the evening. The main area of focus for storms
and the marginal risk for severe storms is expected from the
Cascades west to near I-5 corridor in Southern Oregon and into
western Siskiyou County in Northern California. Other inland areas
will see a slight chance to chance for showers and thunderstorms.
Heavy rain may also accompany thunderstorms today, especially
along the western slopes of the Southern Oregon Cascades where
training of storms is possible.

A slight risk for thunderstorms continues overnight, mainly over
the Cascades and just to the east into Klamath County. Otherwise
expect the pattern to shift towards a showery regime tonight into
Friday as the upper trough begins to push into the Pacific
Northwest coast and a front moves inland. This pattern will bring
numerous showers to areas from the Cascades west on Friday. East
of the Cascades expect a chance to slight chance for showers
through Friday as well as a slight chance for thunderstorms in the
afternoon and evening. Much cooler conditions are also expected
across inland areas on Friday with high temperatures lowering into
the upper 50s and lower 60s for west side valleys and in the 60s
across east side valleys.

With an upper trough over the region, cool temperatures will persist
into Saturday. Isolated to scattered showers are also expected
over eastern portions of the area, mainly in eastern Klamath,
Lake, Modoc and central and eastern Siskiyou counties. Isolated
showers are also possible in the Cascades and Siskiyou mountains.
West of the Southern Oregon Cascades and over western Siskiyou
county, expect mainly dry conditions on Saturday.

Long term...A weak high pressure ridge is forecast to nudge into
the area from the west Sunday into Monday. This will result in
diminishing showers on Sunday and dry conditions likely for most
the area by Sunday night and Monday. Also there will be a gradual
warm up in daytime temperatures with highs forecast in the upper
60s to mid 70s for western valleys and in the mid 60s for eastern
valleys by Monday. However this warm up may be brief with models
and ensembles favoring a return to wetter and cool conditions by
mid to late next week.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Small Craft Advisory from 5 PM Friday to 11 AM PDT Saturday for
  PZZ356-376.
- Hazardous Seas Watch from Friday afternoon through Saturday
  morning for PZZ376.

BTL/CC/NSK

In the hours before

Special weather statement, May 4, 1:39 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Medford OR
239 PM PDT THU MAY 4 2017

ORZ023-042230-
Central Douglas County OR-
239 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS COUNTY
UNTIL 330 PM PDT...

At 238 PM PDT, Doppler radar was tracking a strong thunderstorm over
Riddle, or 17 miles south of Roseburg, moving north at 20 mph.

Dime size hail...very heavy rain...and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Roseburg, Winston, Myrtle Creek, Riddle, Roseburg North, Tri-City and
Green.

* This includes the following highways...
   Highway 138 in Oregon between mile markers 1 and 5.
   Highway 42 in Oregon between mile markers 68 and 77.
   Interstate 5 in Oregon between mile markers 102 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4293 12334 4295 12349 4326 12353 4320 12313
TIME...MOT...LOC 2138Z 197DEG 26KT 4297 12340

WRIGHT

The radar

The Medford radar (KMAX), 122 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
May 4, 1:50 PM PST to 1:55 PM PST
Where
Douglas County, 1.51 mi W of Dole
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -123.360

The caller said it could have easily been larger.

Hail, Jackson

When
May 4, 4:40 PM PST to 4:45 PM PST
Where
Jackson County, 0.69 mi N of Eagle Pt
Measured
1 in hail
Reported by
Public
Coordinates
42.480, -122.800

A member of the public reported 1.0 inch hail at this location.

Thunderstorm Wind, Jackson

When
May 4, 5:45 PM PST to 6:00 PM PST
Where
Jackson County, 7.15 mi ENE of Prospect
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.790, -122.350

Multiple trees down along with numerous limbs. Time estimated from radar returns.

Hail, Jackson

When
May 4, 5:50 PM PST to 5:55 PM PST
Where
Jackson County, 1.67 mi WSW of Union Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
42.890, -122.460

A member of the public send in a picture of hail about the size of a golf ball. It was found at mile post 55 on Highway 62 near the Natural Bridge Viewpoint.

Hail, Jackson

When
May 4, 5:55 PM PST to 6:00 PM PST
Where
Jackson County, 1.23 mi SW of Mc Leod
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -122.700

A member of the public sent in a picture of quarter-sized hail. It was collected at Casey State Recreational Site near Trail. It fell around 1900 PDT.

Hail, Jackson

When
May 4, 6:00 PM PST to 6:15 PM PST
Where
Jackson County, 2.31 mi NNE of Union Creek
Measured
1.5 in hail
Reported by
NWS Storm Survey
Coordinates
42.930, -122.410

Hail preserved in snow pack. Extensive tree litter from hail damage for approximately 4 miles east and 8 miles south along Highway 62. Time estimated from radar returns.

Hail, Jackson

When
May 4, 6:15 PM PST to 6:20 PM PST
Where
Jackson County, 1.67 mi WSW of Mc Leod
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -122.710

Reported on Social Media. Time estimated based on radar returns.

Thunderstorm Wind, Jackson

When
May 4, 6:45 PM PST to 7:00 PM PST
Where
Jackson County, 7.15 mi ENE of Prospect
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.790, -122.350

Multiple trees down along with numerous limbs. Times estimated from radar returns.

Hail, Jackson

When
May 4, 6:45 PM PST to 7:00 PM PST
Where
Jackson County, 7.15 mi ENE of Prospect
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
42.790, -122.350

Hail measured from residual piles along the road roughly 20 hours after the event. Time estimated from radar returns.

Hail, Jackson

When
May 4, 6:55 PM PST to 7:00 PM PST
Where
Jackson County, 0.86 mi NW of Union Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
42.910, -122.440

Time estimated from radar returns.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2017Every state in 2017This day in weather historyWarnings in Oregon, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683987, 683988, 685358, 683989, 683990, 685363, 683991, 685355, 685360, 683992.